Alert archive / New Jersey / Special Marine Warnings in 2017

Special Marine Warning 63, NWS Philadelphia/Mount Holly

June 23, 2017

NWS Philadelphia/Mount Holly issued this special marine warning at Jun 23, 2017, 9:20 AM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 9:20 AM EDT (13:20 UTC)
Expired
Jun 23, 2017, 10:15 AM EDT
In force
55 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

362 
WHUS51 KPHI 231320
SMWPHI
ANZ430-431-452>455-472-473-475-231415-
/O.NEW.KPHI.MA.W.0063.170623T1320Z-170623T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 AM EDT FRI JUN 23 2017

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  DELAWARE BAY...
  COASTAL AND OUTER WATERS FROM LITTLE EGG INLET NJ TO FENWICK ISLAND
  DE...

* UNTIL 1015 AM EDT

* AT 919 AM EDT...SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM
  EAST POINT TO NEAR BUOY 2MS TO 6 NM WEST OF DELAWARE LIGHTSHIP BUOY
  44009...MOVING EAST AT 40 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  FIVE FATHOMS BUOY...BUOY 2FB...ATLANTIC CITY REEF...BUOY 4FB...
  BUOY 3FB...GREAT EGG INLET...EAST POINT...DEEPWATER REEF...
  CAPE MAY POINT...GREAT EGG REEF...OCEAN CITY REEF...WILDWOOD...
  THE LUMP...28-MILE WRECK...BUOY GE...CAPE MAY REEF...
  SEA ISLE CITY...DELAWARE LIGHTSHIP BUOY 44009...
  BUOY 2MS AND WILDWOOD REEF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 3841 7489 3924 7512 3928 7497 3921 7500
      3918 7489 3912 7483 3898 7495 3897 7491
      3927 7465 3922 7473 3929 7476 3930 7465
      3932 7412 3891 7382 3876 7400 3870 7415
      3851 7426 3822 7431
TIME...MOT...LOC 1319Z 271DEG 38KT 3921 7506 3888 7482 3843 7483 

HAIL...0.00IN
WIND...>34KTS

$$

SFJ
2 follow-up statements
974 
FZUS71 KPHI 231357
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 AM EDT FRI JUN 23 2017

ANZ430-431-231405-
/O.CAN.KPHI.MA.W.0063.000000T0000Z-170623T1415Z/
957 AM EDT FRI JUN 23 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE...
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...
 DELAWARE BAY...

THE SHOWERS HAVE MOVED OUT OF THE WARNED AREA AND NO LONGER POSE A 
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 3841 7489 3897 7492 3927 7465 3927 7469
      3923 7473 3928 7473 3929 7476 3932 7412
      3893 7383 3876 7401 3870 7415 3851 7426
      3824 7431
TIME...MOT...LOC 1355Z 271DEG 31KT 3932 7493 3885 7482 3840 7483 

$$

ANZ452>455-472-473-475-231415-
/O.CON.KPHI.MA.W.0063.000000T0000Z-170623T1415Z/
957 AM EDT FRI JUN 23 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM...
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM...
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20
NM...
WATERS FROM CAPE MAY NJ TO FENWICK ISLAND DE OUT 20 TO 40 NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...
WATERS FROM LITTLE EGG INLET NJ TO GREAT EGG INLET NJ OUT 20 TO 40
NMY FROM 20 TO 40 NM...

AT 955 AM EDT...SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 8 
NM NORTHEAST OF EAST POINT TO BUOY 2MS TO NEAR 10 NM SE FENWICK 
ISLAND... MOVING EAST AT 30 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...MARINE OBSERVATION STATIONS IN THE DELAWARE BAY REPORTED 
         WIND GUSTS UP TO 36 KT BETWEEN 830 AND 900 AM.

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
FIVE FATHOMS BUOY...BUOY 2FB...ATLANTIC CITY REEF...BUOY 4FB...
BUOY 3FB...GREAT EGG INLET...DEEPWATER REEF...GREAT EGG REEF...
OCEAN CITY REEF...WILDWOOD...THE LUMP...28-MILE WRECK...BUOY GE...
CAPE MAY REEF...SEA ISLE CITY...DELAWARE LIGHTSHIP BUOY 44009...
BUOY 2MS AND WILDWOOD REEF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SAFE SHELTER...MARINERS CAN EXPECT GUSTY WINDS AND INCREASING
WAVES.

&&

LAT...LON 3841 7489 3897 7492 3927 7465 3927 7469
      3923 7473 3928 7473 3929 7476 3932 7412
      3893 7383 3876 7401 3870 7415 3851 7426
      3824 7431
TIME...MOT...LOC 1355Z 271DEG 31KT 3932 7493 3885 7482 3840 7483 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
992 
FZUS71 KPHI 231411
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1011 AM EDT FRI JUN 23 2017

ANZ452>455-472-473-475-231421-
/O.EXP.KPHI.MA.W.0063.000000T0000Z-170623T1415Z/
1011 AM EDT FRI JUN 23 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1015 AM EDT...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM...
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM...
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20
NM...
WATERS FROM CAPE MAY NJ TO FENWICK ISLAND DE OUT 20 TO 40 NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...
WATERS FROM LITTLE EGG INLET NJ TO GREAT EGG INLET NJ OUT 20 TO 40
NMY FROM 20 TO 40 NM...

THE SHOWERS HAVE WEAKENED AND NO LONGER POSE A SIGNIFICANT THREAT TO 
BOATERS. HOWEVER, WIND GUSTS UP TO 30 KT ARE STILL POSSIBLE WITH 
THESE SHOWERS.

LAT...LON 3841 7489 3897 7492 3927 7465 3927 7469
      3923 7473 3928 7473 3929 7476 3932 7412
      3893 7383 3876 7401 3870 7415 3851 7426
      3824 7431
TIME...MOT...LOC 1411Z 270DEG 38KT 3932 7474 3885 7464 3840 7465 

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jun 23, 5:51 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 5:51 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
551 AM EDT Fri Jun 23 2017

.SYNOPSIS...
Low pressure will track well north of our area Friday and Saturday.
An associated cold front will cross our region during Saturday as
some tropical moisture moves ahead of and along it. High pressure
will then build well to our southwest Sunday into Monday. A weak
cold front will move through our area later Monday. High pressure
will then build across the Mid Atlantic Tuesday and Wednesday,
before shifting offshore Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers with heavy rain developing from a spoke of mid-level
shortwave energy associated with the remnant low of Cindy are
moving through the Appalachians and into the Mid-Atlantic and
Delmarva. These showers should enter northeast Maryland,
southeast PA by the start of the morning commute, and then these
showers will spread north and east as the morning progresses.

These showers are moving into a humid and unstable airmass with
surface dewpoints in the upper 60s to low 70s and ML MUCAPE
values around 1000 J/kg. Although there is no lightning
currently with these showers, going through this morning, there
should be enough instability for at least scattered
thunderstorms to develop. Given the abundant low level moisture
across the region with PWATs between 1.7-2", rain may be heavy
at times.

Wave passes through by midday, and any showers and thunderstorms
will taper off. With the approach of another shortwave this
afternoon and early evening, conditions will become unstable enough
to potentially support strong to severe thunderstorms. Will have
PoPs capped at chance for now.

With SW flow tapping into a subtropical airmass, highs today should
top off in the upper 70s to low 80s north and west of I-76, and in
the mid to upper 80s across most of southern and eastern NJ,
southeast PA, and the Delmarva. With dewpoints in the low 70s, the
heat index will be in the low to mid 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Any showers and thunderstorms early will taper off in the evening.
Warm and humid conditions remain in place as the subtropical airmass
remains over the region. Overnight lows will be in the low to mid
70s, and dewpoints will be in the upper 60s to low 70s.

The remnant low of Cindy moves towards the Appalachians this
evening, and then towards the Delmarva prior to daybreak Saturday.
Showers and scattered thunderstorms will move into far western zones
after midnight, and then the heaviest precip will hold off until the
pre-dawn hours. Given the abundant moisture across the region, rain
may be heavy at times, and cannot rule out localized flooding.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A ridge of high pressure will be across the Middle Atlantic region
Sunday. A fair weather day is expected with temperatures right
around seasonal norms. The airmass will be much drier than both
Friday and Saturday, so it will be a good day for outdoor
activities.

A surface cold front and a slow moving upper trough will affect the
weather from Monday afternoon into Tuesday. The system will not have
a great deal of moisture to work with, but the colder temperatures
aloft will help develop showers and a few tstms during the period.
Pops are only in the slight chc or low chc range attm. Temperatures
thru the period will mostly be around 5 degrees below normal for
late June. Highs will be in the mid/upper 70s across the north and
close to 80 near metro Philadelphia and over Delmarva.

The rest of the long term looks dry with slowly moderating
temperatures and rising humidity levels. Highs will remain below
normal Wednesday and then rise to near normal for Thu/Fri. Most of
the models are showing high pressure across the area, slowly moving
offshore by Friday. A few showers Fri afternoon far N/W are
possible according to the 00Z EC.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

MVFR/IFR conditions will develop in SHRA and scattered TSRA this
morning, and then VFR conditions once those showers move north and
east of the local terminals. Another round of SHRA/TSRA possible in
the afternoon and early evening, and some storms could be strong to
possibly severe. Heavy rain is possible, and MVFR/IFR conditions
possible.

Conditions dry out in the evening, and then heavy rain, scattered
thunderstorms, and IFR and lower conditions possible in the pre-dawn
hours Saturday morning.

SW flow 5-10 KT today through tonight. Gusts to 20 KT possible this
afternoon.

OUTLOOK...
Saturday/Saturday night...Lower CIGS/VSBYS with showers and
tstms mostly in the morning. Conditions improving late.
Sunday/Monday morning...VFR expected.
Monday afternoon thru Tue...Mostly VFR. Sct showers/tstms.

&&

.MARINE...
Sub-SCA conditions through this morning. SCA conditions develop this
afternoon on the ocean with 25-30 KT gusts and 4-6 ft seas. Will
also hoist a SCA for DE Bay, as 25 KT gusts likely, but that would
be for this afternoon and early evening.

SCA conditions on the ocean through tonight.

One round of showers and scattered thunderstorms will impact the
waters this morning through midday, and then another round of
showers and potentially strong thunderstorms possible late this
afternoon and early this evening.

The remnant low of Cindy will approach late tonight, and showers and
scattered thunderstorms with heavy rain will move into the waters
after midnight tonight and into the pre-dawn hours on Saturday.

OUTLOOK...
Saturday/Saturday night...SCA conditions. Showers/tstms
Saturday and Saturday evening.
Sunday/Sunday night...sub-SCA conditions. Fair.
Monday/Tue...Sub-SCA with sct showers late. Few tstms Tue.

RIP CURRENTS...
There is a moderate risk for the development of dangerous rip
currents at NJ ocean beaches and a low risk for the development
of dangerous rip currents at DE ocean today. However, even with
a low risk...the bigger diurnal difference in the tide cycle as
we approach the date of this months new moon could mean some
rapidly changing conditions.

&&

.TIDES/COASTAL FLOODING...
High astronomical tide levels are expected in association with the
new moon today. Based on the latest guidance, not expecting
widespread minor coastal flooding with the high tide cycle this
afternoon and evening. Will hold off on issuing a Coastal Flood
Advisory, as tide levels should fall just short of minor flooding
thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon today to 6 PM EDT Saturday for
     ANZ450>455.
     Small Craft Advisory from noon today to 9 PM EDT this evening
     for ANZ430-431.

&&

Synopsis...O'Hara
Near Term...MPS
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...
Hazardous weather outlook, Jun 23, 8:10 AM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mount Holly NJ
810 AM EDT Fri Jun 23 2017

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054-
055-060>062-070-071-101>106-241215-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
810 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Pockets of moderate to heavy rainfall is expected late tonight, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized flooding will continue
into the morning on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-241215-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
810 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ012-013-020-022-023-027-241215-
Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Ocean-
Atlantic-Cape May-Southeastern Burlington-
810 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of moderate to heavy rainfall is expected late tonight, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized flooding will continue
into the morning on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-241215-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
810 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of moderate to heavy rainfall is expected late tonight, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized flooding will continue
into the morning on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:58 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Somerset, Warren4 hr
Jun 23, 7:06 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset24 min
Jun 23, 7:13 PM EDTSpecial Weather StatementPHIMercer47 min
Jun 23, 7:30 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Somerset4 hr
Jun 23, 4:53 PM EDTSpecial Weather StatementPHIBerks52 min
Jun 23, 5:15 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Northampton4 hr
Jun 23, 5:21 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery54 min
Jun 23, 5:33 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Chester, Montgomery57 min
Jun 23, 6:10 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery50 min
Jun 23, 6:57 PM EDTSpecial Weather StatementPHIBucks33 min
Jun 23, 7:46 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Northampton59 min

Nearby

Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.